Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 5, 2020, 7:13 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2020, 7:13 PM EDT (23:13 UTC)
- Expired
- May 5, 2020, 8:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 7:22 PM EDT | TSTM WND DMG | 2 Ene Kershaw, SC | A VERY STRONG DOWNBURST AND ASSOCIATED GUSTNADO OCCURRED JUST EAST OF THE TOWN OF KERSHAW ALONG ARBOR ROAD, JUST BEFORE WOODHAVEN ROAD. WHILE MUCH OF THE DAMAGE WAS BASED ON STRAIGHT LINE WINDS, THERE WAS EVIDENCE OF AN EMBEDDED GUSTNADO CAUSING SOME OF THE DA |
| May 5, 7:50 PM EDT | HAIL 2 | 1 N Bethune, SC | EGG SIZED HAIL VIDEO AND PICTURE SENT TO OFFICE SOCIAL MEDIA ACCOUNT. |
| May 5, 7:50 PM EDT | HAIL 2.5 | Bethune, SC | KERSHAW COUNTY EMERGENCY MANAGER REPORTED TENNIS BALL SIZED HAIL NEAR BETHUNE. |
| May 5, 7:58 PM EDT | HAIL 1.5 | 1 S Mcbee, SC | SOCIAL MEDIA REPORT SHOWS PING PONG BALL SIZED HAIL ALONG UNION CHURCH RD IN MCBEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:53 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
184
WUUS52 KCAE 052313
SVRCAE
SCC025-055-057-060000-
/O.NEW.KCAE.SV.W.0072.200505T2313Z-200506T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
713 PM EDT Tue May 5 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Lancaster County in central South Carolina...
Central Chesterfield County in central South Carolina...
Northeastern Kershaw County in central South Carolina...
* Until 800 PM EDT.
* At 712 PM EDT, a severe thunderstorm was located over Kershaw, or
13 miles southeast of Lancaster, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carolina Sandhills Wildlife Refuge, Westville, Mt Pisgah, Mcbee,
Jefferson, Bethune, North Central High School, Alligator Fire
Station, Middendorf and Bay Springs Fire Station.
A tornado waring also remains in effect for portions of Lancaster
and Kershaw Counties until 730 PM and may have to be extended
eastward later.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3442 8018 3435 8032 3443 8062 3470 8050
3460 8010
TIME...MOT...LOC 2312Z 288DEG 36KT 3457 8061
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
fwa2 follow-up statements
258
WWUS52 KCAE 052333
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
733 PM EDT Tue May 5 2020
SCC025-055-057-060000-
/O.CON.KCAE.SV.W.0072.000000T0000Z-200506T0000Z/
Lancaster SC-Chesterfield SC-Kershaw SC-
733 PM EDT Tue May 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHEASTERN LANCASTER...CENTRAL CHESTERFIELD AND NORTHEASTERN
KERSHAW COUNTIES...
At 733 PM EDT, a severe thunderstorm was located near Mt Pisgah, or
19 miles northeast of Lake Wateree Dam, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Carolina Sandhills Wildlife Refuge, Westville, Mt Pisgah, Mcbee,
Jefferson, Bethune, North Central High School, Alligator Fire
Station, Middendorf and Bay Springs Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3442 8018 3435 8032 3443 8062 3470 8050
3460 8010
TIME...MOT...LOC 2333Z 288DEG 33KT 3451 8043
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
fwa717
WWUS52 KCAE 052349
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
749 PM EDT Tue May 5 2020
SCC057-052358-
/O.CAN.KCAE.SV.W.0072.000000T0000Z-200506T0000Z/
Lancaster SC-
749 PM EDT Tue May 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LANCASTER COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central South Carolina.
LAT...LON 3442 8018 3435 8032 3440 8048 3466 8037
3460 8010
TIME...MOT...LOC 2348Z 288DEG 36KT 3446 8025
$$
SCC025-055-060000-
/O.CON.KCAE.SV.W.0072.000000T0000Z-200506T0000Z/
Chesterfield SC-Kershaw SC-
749 PM EDT Tue May 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHWESTERN CHESTERFIELD AND NORTHEASTERN KERSHAW COUNTIES...
At 748 PM EDT, a severe thunderstorm was located near Clyde, or 11
miles northwest of Hartsville, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Carolina Sandhills Wildlife Refuge, Mcbee, Bethune, Alligator Fire
Station and Middendorf.
LAT...LON 3442 8018 3435 8032 3440 8048 3466 8037
3460 8010
TIME...MOT...LOC 2348Z 288DEG 36KT 3446 8025
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:29 PM EDT, 5 hours 44 minutes earlier.
Area forecast discussion, May 5, 1:29 PM EDT, 5 hours 44 minutes before
Area Forecast Discussion National Weather Service Columbia SC 129 PM EDT Tue May 5 2020 .SYNOPSIS... Warm front near the NC/SC border and a low pressure system approaching from the Upstate may result in severe weather threat this evening. The low pressure system will move off the coast late tonight and cooler and drier air will spread into the area through the mid week. Another chance of rain Friday as a cold front moves through the area. && .NEAR TERM /THROUGH TONIGHT/... Forecast issue today is the potential for organized severe weather this evening. Supercells may be possible with directional shear so can't rule out isolated tornado although main threat bowing segments and severe hail. Upper level trough over the Upper Midwest region will amplify and move southeast into the Ohio Valley this evening. Frontal boundary appears to be setting up near the NC/SC border and air mass south of the front becoming moderately unstable. Stronger instability appears to be setting up over north Ga where mid level lapse rates steeper and higher theta-e air located. As cold front moves east expect this more unstable air to spread into SC in the warm sector as temperatures rise to near 90. Expect SFC based CAPE around 2000 J/kg as cap over central SC weakens. CAMS suggest a MCS possible this evening near a triple point low over the Upstate moving east near the front where convergence will be strongest. SPC has slight risk north Midlands. The convection may propagate to the southeast in warm sector as outflows develop which increases severe threat for at least the Columbia area. Therefore, raised pops all areas to account for this potential. The severe threat appears to focused in the early evening. Convection will move east and diminish overnight. Mixing ahead of cold front will keep temps up a bit...(upper 50s) by morning mainly in the Piedmont and west Midlands with mid 60s in the east. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Cold front will be pushing east of the forecast area early Wednesday morning, with cooler and drier air filtering into the area through the day. The temperatures during the afternoon hours will be a good 10 to 15 degrees cooler than previous few days, with afternoon highs across the Pee Dee in the lower 70s, while areas across the southern CSRA reach the upper 70s. Winds during the afternoon expected to remain breezy, but below lake wind advisory criteria at this time. The dry weather and below normal temperatures will remain through Thursday night as high pressure settles across the area. As for t Temperatures, Lows each night fall into the 40s. Highs on Thursday in the upper 60s to lower 70s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Temperatures continue to be below normal through Monday. The deep eastern US trough will bring another shortwave and surface front into and through the area Friday night. Moisture continues to be limited ahead of the front which will also limit instability. Kept mention of chance pops in rain showers Friday night with the frontal passage. High temperatures will generally be in the 70s with lows in the 40s to lower 50s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Guidance supports VFR Conditions through the period although there is a threat of organized convection this evening. The main threat for convection appears to be north of the terminals...but elevated threat for CAE and CUB. A frontal boundary has set up along the NC/SC border and the air mass south of the front will be moderately to strongly unstable this afternoon and evening. A weak area of low pressure is expected to develop in the Upstate early this evening. Strong convection may develop near the front/low pressure triple point and track east-southeast this evening as a meso convective system. Satellite at 17z indicating scattered cumulus across the area with high thin clouds. Expect an increase in cumulus this afternoon with mid level ceilings dominating. Will mention thunderstorms in the vicinity at CAE and CUB this evening but not at other terminals at the moment. Southwest winds 10 to 15 knots with gusts to around 20 knots diminishing this evening then becoming west near 10 knots as cold front moves through the area. Drier air will filter into the area Wednesday morning. EXTENDED AVIATION OUTLOOK...A cold front will move into the area Friday into Friday night with possible restrictions in showers. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 5, 5:01 AM EDT, 14 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 501 AM EDT Tue May 5 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 060915- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 501 AM EDT Tue May 5 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Isolated to scattered severe storms may develop this evening along a warm front in the Northern Midlands. Gusty winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:29 AM EDT | Special Weather Statement | CAE | Chesterfield | 31 min |
| May 5, 12:41 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 34 min |
| May 5, 1:17 AM EDT | Special Weather Statement | CAE | Chesterfield | 28 min |
| May 5, 1:23 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 24 min |
| May 5, 3:31 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 44 min |
| May 5, 4:07 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Newberry | 38 min |
| May 5, 4:28 AM EDT | Special Weather Statement | CAE | Newberry | 17 min |
| May 5, 4:47 AM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lancaster | 58 min |
| May 5, 5:25 AM EDT | Special Weather Statement | CAE | Lee | 35 min |
| May 5, 6:33 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 42 min |
| May 5, 6:55 PM EDT | Tornado Warning | CAE | Kershaw, Lancaster | 35 min |
| May 5, 7:21 PM EDT | Special Weather Statement | CAE | Chesterfield | 24 min |
| May 5, 7:52 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.